Success with Azathiaprin

Hi guys , hope you are all as well as possible. Just to let you all know after having a blood transfusion in 2013 and an iron transfusion, I was put on Pentasa 500mg 2 x twice daily. It helped for a while, but as I became use to the medication, the bleeding started all over again, which is very distressing. I was also trying the suppositories but they did not help at all.

There were a lot of stressful events going on around me too which didn't help the situation, I unfortunately became anaemic again with an hb of 8.6. Thank goodness the colitis nurse started me on prednisolone which stemmed the bleeding, I had two urgent iron infusions , 2000upg over two weeks and my gastro Dr put me on Azathiaprin, only a low dose as my tpmt is quite high and SUCCESS the bleeding has stopped. I haven't seen any blood now for 4months now and my bowels have returned to normal. If I get slightly constipated on occasion I take 2 Movicol sachets, and the problem is rectified. I hope this helps some of you. As it was a great relief for me, that one tiny tablet stops the bleeding and makes my life liveable again.

Barbara Prendergast

3 Replies

  • Hi, Im so glad things are working for you. Azathioprine then mercaptopurine worked well for me for 10 years. I would just like to highlight these medications make you very sensitive to the sun so a high factor sunscreen is always required. also blood tests are very important as they can drop your bodys immune system (hence how they control Crohns).

    good to hear your feeling so well x

  • Thank you willow, I was aware of the things you have made me aware of.

    My colitis nurse is trying to persuade me to have the flu vacc this winter, but as I have ME/CFS as well it's a difficult decision to make, as the flu vacc could me make my ME/CFS worse so I don't know what to do about that one! Stumped!! Any advice about that. Oh what happened after your stint on those meds, hope you didn't have to have a colostomy?

    Barbara Prendergast.

  • Hi Barbara, I became very nauseated after 4 years on azathioprine. they swapped it to mercaptopurine and I had been on thatfor 15 yrs until recently. I am now on humira injection (after 6 yrs on infliximab I developed drug induced lupus!) and sulfasalazine. I have rheumatoid type arthritis due to crohns but have avoided surgery. My brother had an ileostomy some 20 years ago but the biologics weren't available then. as for the flu jab I have looked up research and there is some confusing advice. one think I know about azathioprine is dont take Echinacea. As a nurse I would use advice from your CFS/ME specialist and your gut instinct. At the end of the day nobody knows you as well as you do. I have had flyu jab since I can remember, but I dont have the other illnesses you have, and what works for one person may not necessarily work for another. sorry I cant give you better advice x

You may also like...